Weighted Frechet means as convex combinations in metric spaces: Properties and generalized median inequalities
In this short note, we study the properties of the weighted Frechet mean as a convex combination operator on an arbitrary metric space (Y,d). We show that this binary operator is commutative, non-associative, idempotent, invariant to multiplication by a constant weight and possesses an identity element. We also cover the properties of the weighted cumulative Frechet mean. These tools allow us to derive several types of median inequalities for abstract metric spaces that hold for both negative and positive Alexandrov spaces. In particular, we show through an example that these bounds cannot be improved upon in general metric spaces. For weighted Frechet means, however, such inequalities can solely be derived for weights equal to or greater than one. This latter limitation highlights the inherent difficulties associated with abstract-valued random variables.
Volume (Year): 82 (2012)
Issue (Month): 10 ()
|Contact details of provider:|| Web page: http://www.elsevier.com/wps/find/journaldescription.cws_home/622892/description#description|
|Order Information:|| Postal: http://www.elsevier.com/wps/find/supportfaq.cws_home/regional|
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- David Balding & Pablo Ferrari & Ricardo Fraiman & Mariela Sued, 2009. "Limit theorems for sequences of random trees," TEST- An Official Journal of the Spanish Society of Statistics and Operations Research, Springer;Sociedad de Estadística e Investigación Operativa, vol. 18(2), pages 302-315, August.
When requesting a correction, please mention this item's handle: RePEc:eee:stapro:v:82:y:2012:i:10:p:1859-1863. See general information about how to correct material in RePEc.
If references are entirely missing, you can add them using this form.